We present a case of refractory methemoglobinemia with subsequent autoimmune hemolytic anemia in a young female after two days of topical dapsone use. A 15-year-old female with no known genetic risk factors was found to have a methemoglobinemia concentration of 37.1% after presenting with cyanosis, dyspnea, tachycardia, and oxygen saturation of 88% on 15 L of oxygen via a non-rebreather mask. Despite treatment with methylene blue, her methemoglobin concentrations continued to spike, requiring additional doses of methylene blue in addition to ascorbic acid and cimetidine. After discharge on the fourth day, she presented to another hospital with similar symptoms and was again found to have methemoglobinemia before developing autoimmune hemolytic anemia. This patient had no known underlying risk factors, including a normal BMI, normal renal function, two negative glucose-6-phosphate-dehydrogenase (G6PD) deficiency tests, and surprisingly a negative Coombs test. Although rare, particularly in the setting of topical dapsone use, methemoglobinemia remains an important consideration in the differential diagnosis of cyanosis and hypoxia, with early recognition by the emergency medicine physician being imperative for good patient outcomes.
Keywords: ascorbic acid; methemoglobinemia; methylene blue; pediatrics; refractory methemoglobinemia; topical dapsone.
Copyright © 2022, Cantrell et al.